Alert archive / Pennsylvania / Lake Effect Snow Warnings in 2008

Lake Effect Snow Warning 4, NWS Cleveland, OH

October 29, 2008Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this lake effect snow warning at Oct 29, 2008, 5:55 AM EDT for Crawford County, Erie County, Pennsylvania. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 29, 2008, 5:55 AM EDT (09:55 UTC)
Expired
Oct 29, 2008, 8:33 PM EDT
In force
15 hr
Issued by
NWS Cleveland, OH

Counties Crawford County, PA, Erie County, PA

The radar

The Pittsburgh radar (KPBZ), 153 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 9.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2008-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2008-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS41 KCLE 290955
WSWCLE

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
555 AM EDT WED OCT 29 2008

PAZ002-003-291800-
/O.UPG.KCLE.LE.Y.0005.000000T0000Z-081030T0100Z/
/O.NEW.KCLE.LE.W.0004.081029T0955Z-081030T0100Z/
SOUTHERN ERIE-CRAWFORD PA-
INCLUDING THE CITIES OF...EDINBORO...MEADVILLE
555 AM EDT WED OCT 29 2008

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A LAKE
EFFECT SNOW WARNING...WHICH IS IN EFFECT UNTIL 9 PM EDT THIS
EVENING. THE LAKE EFFECT SNOW ADVISORY IS NO LONGER IN EFFECT. 

BANDS OF LAKE EFFECT SNOW SHOWERS WILL CONTINUE TODAY.
STORM TOTAL ACCUMULATIONS WILL GENERALLY RANGE FROM 4 TO 8 INCHES
WITH LOCALLY UP TO 12 INCHES ON HIGHER TERRAIN. SOME THUNDER MAY
ACCOMPANY THE SNOW BANDS. IF THUNDER DOES OCCUR...SNOWFALL RATES
IN EXCESS OF TWO INCHES PER HOUR CAN BE EXPECTED. THE ADDITIONAL
WEIGHT OF THE SNOW ON TREES COULD CAUSE SOME TREES TO TOPPLE
POSSIBLY RESULTING IN POWER OUTAGES.

IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW
IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL
BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN
ROAD AND VISIBILITY CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO
AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES.

$$
3 follow-up statements
000 
WWUS41 KCLE 291457
WSWCLE

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
1057 AM EDT WED OCT 29 2008

PAZ002-003-292200-
/O.CON.KCLE.LE.W.0004.000000T0000Z-081030T0100Z/
SOUTHERN ERIE-CRAWFORD PA-
INCLUDING THE CITIES OF...EDINBORO...MEADVILLE
1057 AM EDT WED OCT 29 2008

...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

A LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 9 PM FOR INLAND
ERIE COUNTY SOUTH OF INTERSTATE 90 AS WELL AS CRAWFORD COUNTY
PENNSYLVANIA.

BANDS OF LAKE EFFECT SNOW SHOWERS WILL CONTINUE THROUGH THE
AFTERNOON. STORM TOTAL ACCUMULATIONS WILL GENERALLY RANGE FROM 4
TO 8 INCHES WITH LOCALLY UP TO 12 INCHES ON HIGHER TERRAIN. SOME
THUNDER MAY ACCOMPANY THE SNOW. 

AS TEMPERATURES WARM SLIGHTLY ABOVE FREEZING DURING THE
AFTERNOON... ACCUMULATING SNOW WILL OCCUR MAINLY DURING THE
HEAVIER BURSTS OF SNOW.

THE WEIGHT OF THE SNOW ON TREES THAT STILL HAVE LEAVES COULD
CAUSE SOME TREES TO TOPPLE WHICH MAY RESULT IN POWER OUTAGES.

THE COVERAGE AND INTENSITY OF SNOW WILL BEGIN TO DIMINISH BY LATE
AFTERNOON AND EVENING. 

$$

KOSARIK
000 
WWUS41 KCLE 291957
WSWCLE

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
357 PM EDT WED OCT 29 2008

PAZ002-003-300100-
/O.CON.KCLE.LE.W.0004.000000T0000Z-081030T0100Z/
SOUTHERN ERIE-CRAWFORD PA-
INCLUDING THE CITIES OF...EDINBORO...MEADVILLE
357 PM EDT WED OCT 29 2008

...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

A LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING. 

BANDS OF LAKE EFFECT SNOW SHOWERS WILL CONTINUE THROUGH THE
EVENING HOURS AND TAPER BY MIDNIGHT. ADDITIONAL ACCUMULATIONS THIS
EVENING WILL GENERALLY BE LESS THAN TWO INCHES...ALTHOUGH
LOCALIZED AMOUNTS OF 2 TO 4 INCHES IS POSSIBLE WHERE HEAVIER SNOW
BANDS PERSIST.

TEMPERATURES THIS EVENING WILL DROP BELOW FREEZING CAUSING
UNTREATED ROADWAYS TO BECOME ICY. USE CAUTION WHEN TRAVELING
THROUGH HEAVIER LAKE EFFECT SNOW BANDS AND ON BRIDGES AND
OVERPASSES.

$$
000 
WWUS41 KCLE 300033
WSWCLE

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
833 PM EDT WED OCT 29 2008

PAZ002-003-300145-
/O.CAN.KCLE.LE.W.0004.000000T0000Z-081030T0100Z/
SOUTHERN ERIE-CRAWFORD PA-
INCLUDING THE CITIES OF...EDINBORO...MEADVILLE
833 PM EDT WED OCT 29 2008

...LAKE EFFECT SNOW WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS CANCELLED THE LAKE
EFFECT SNOW WARNING. 

THE LAKE EFFECT SNOW SHOWERS CONTINUE TO BECOME LESS ORGANIZED.
SNOW SHOWERS WILL TAPER TO SCATTERED FLURRIES. ADDITIONAL SNOW
ACCUMULATIONS OVERNIGHT WILL RANGE FROM A TRACE TO TWO INCHES.
SOME UNTREATED ROADS COULD BE SLIPPERY AND MOTORISTS WILL HAVE TO
USE CAUTION.

$$

KIELTYKA

What forecasters said that day

The local office's own words before this lake effect snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this lake effect snow warning went out at Oct 29, 3:46 AM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Oct 29, 3:46 AM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
346 AM EDT WED OCT 29 2008

.SYNOPSIS...
DEEP LOW PRESSURE OVER SOUTHERN QUEBEC WILL MOVE NORTH INTO
CENTRAL QUEBEC TODAY. THE CIRCULATION AROUND THIS SYSTEM WILL
CONTINUE TO PUMP COLD MOIST AIR ACROSS THE LOWER GREAT LAKES
REGION. THIS NORTHWEST FLOW OF AIR WILL CONTINUE TO FORCE LAKE
EFFECT RAIN AND SNOW SHOWERS ACROSS NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA TODAY. HIGH PRESSURE MOVING INTO THE WESTERN GREAT
LAKES WILL MOVE TO THE EASTER LAKES ON THURSDAY ALLOWING FAIR
WEATHER TO RETURN LATE IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
IN GENERAL FORECAST FOR TODAY STILL LOOK REASONABLE. LAKE EFFECT
RAIN AND SNOW SHOWERS WILL CONTINUE WITH THE HEAVIES SHOWERS OVER
EXTREME NORTHEAST OHIO AND NORTHWEST PA. WILL CONTINUE WITH THE
ADVISORY FOR TODAY IN NW PA. LOCALLY 2 TO 3 INCHES OF SNOW FELL
DURING THE NIGHT OVER EASTERN ERIE AND NORTH CENTRAL AND NE
CRAWFORD COUNTY. THE HEAVIES BAND LOOKS LIKE IT SHOULD SHIFT BACK
TO THE WEST LITTLE DURING THE DAY...WITH PRECIP LIKELY BECOMING
MORE MIXED AGAIN EVENING HIGHER TERRAIN. SNOW ACCUMULATIONS DURING
THE DAY STILL LOCALLY 2 TO 4 INCH RANGE WITH WARM GROUND AND
TEMPERATES UPPER 30S AROUND 40 KEEPING AMOUNTS DOWN. THUNDER SNOW
STILL A THREAT AND WITH THIS CONVECTION A QUICK ACCUMULATION COULD
OCCUR. STRONG 5H VORT MAX MOVES SE AREA LATE AFTERNOON AND DRYING
AT MID LEVELS STARTS TO MOVE IN SO SHOULD SEE DECREASE IN COVERAGE
AND INTENSITY BY LATE IN THE DAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
WILL BE SOME LINGERING LAKE EFFECT RAIN AND SNOW SHOWERS EARLY
TONIGHT OVER EXTREME NORTHEAST OHIO AND NORTHWEST PA. NO LOOKING
FOR ANY ADDITIONAL ACCUMULATING SNOW TONIGHT AS PRECIP COMES TO AN
END AS THE HIGH PRESSURE MOVES IN. HIGH PRESSURE THEN MOVES OFF TO
THE SOUTHEAST ON FRIDAY AND WILL SEE A NICE WARM UP WITH HIGHS
GETTING UP INTO THE LOWER 60S OVER MUCH OF THE AREA. CONTINUED
WITH HIGH CLOSE TO PREVIOUS FORECAST FOR FRIDAY WHICH ARE CLOSE TO
00Z MOSGUID THOUGH MET GUIDANCE TOO WARM. WEAK COLD FRONT DROP
SOUTH THROUGH THE AREA LATE FRIDAY NIGHT AND EARLY SATURDAY.
LIMITED MOISTURE SO CONTINUED WITH JUST SLIGHT CHANCE POPS FOR
RAIN SHOWERS FOR NOW.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
QUIET WEATHER AND SEASONABLE TEMPERATURES ARE EXPECTED DURING THE
LONG TERM PERIOD.  LATEST GFS AND ECMWF SIMILAR MAINTAINING RIDGING
ACROSS THE REGION SUNDAY THROUGH TUESDAY.  PRECIP CHANCES APPEAR TO
BE MINIMAL DURING THIS PERIOD.  TEMPERATURES BOTH SUNDAY AND MONDAY
WILL BE SEASONABLE AND ACTUALLY A LITTLE ABOVE NORMAL ON TUESDAY.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
TEMPS CONTINUE TO SLOWLY COOL EARLY THIS MORNING. RADAR STILL
SHOWING QUITE A BIT OF LAKE EFFECT ACTIVITY FROM KCLE EAST. INLAND
AREAS APPEAR TO BE GETTING MAINLY SNOW WITH MIXED RAIN AND SNOW
NEARER THE LAKESHORE. SATELLITE CONTINUES TO SHOW COOLING CLOUD
TOPS SUGGESTING ACTIVITY IS PICKING UP. EXPECT THIS TO BE THE
TREND THE REMAINDER OF THE NIGHT AS AN UPPER TROUGH ROTATES
THROUGH. TEMPS SHOULD CONTINUE TO COOL SO SHOULD START TO SEE A
MIX AT KERI OVERNIGHT. LOCATIONS WEST OF A KCLE TO KMFD LINE WILL
BE DRY. EXPECT ACTIVITY TO WIND DOWN LATER THIS MORNING AND WILL
TRY FOR VFR CONDITIONS ALL SITES BY 15Z. UNTIL THEN...IFR CIGS AND
VSBYS LIKELY WITH THE STRONGER BANDS...ESPECIALLY AT KYNG. GUSTY W
FLOW WILL BECOME NW BEHIND THE TROUGH. TEMPS ALOFT COOL OVERNIGHT
SO MAY HAVE TO WORRY ABOUT THUNDER TOWARD 12Z.

OUTLOOK...SNOW SHOWERS WILL LINGER IN THE SNOW BELT WEDNESDAY
EVENING AND THEN CONDITIONS WILL BEGIN TO IMPROVE LATE WEDNESDAY
NIGHT...AS A RIDGE OF HIGH PRESSURE BUILDS IN. VFR THURSDAY AND INTO
MUCH OF FRIDAY. A FRONT WILL MOVE INTO THE AREA LATE FRIDAY NIGHT
INTO SATURDAY WITH MVFR CONDITIONS IN RAIN SHOWERS AND IN CEILINGS
AFTER FRONTAL PASSAGE. HIGH PRESSURE AND VFR FOR SUNDAY.

&&

.MARINE...
WINDS APPEAR TO BE ON THE DOWNWARD SLIDE WITH ALL STATIONS REPORTING
SUSTAINED WINDS JUST BELOW GALE FORCE.  TROUGH STILL SET TO ROTATE
ACROSS THE LAKE TOWARD DAYBREAK AND WINDS COULD BRIEFLY PICK UP
BEHIND THIS FEATURE.  THUS WILL KEEP THE GALE WARNING GOING AS IS.
DAY CREW WILL OBVIOUSLY HAVE TO HOIST SMALL CRAFT ADVISORIES FOR THE
NEARSHORE WATERS LATER THIS AM.  SURFACE RIDGE BUILDS IN QUICKLY
LATE TONIGHT AND THURSDAY.  WINDS WILL QUICKLY DIMINISH AS THIS
FEATURE APPROACHES.  SW FLOW IS EXPECTED ON ALL OF THE LAKE BY LATE
TOMORROW AFTERNOON.  SW FLOW MAINLY LESS THAN 15 KNOTS WILL THEN
PERSIST INTO SATURDAY.  A COLD FRONT IS STILL ON TRACK TO MOVE
ACROSS THE LAKE ON SATURDAY WITH THE FLOW FIRST BECOMING NW AND THEN
NE SATURDAY NIGHT.  BY THE END OF THE WEEKEND THE FLOW WILL BE LIGHT
FROM THE EAST.  BEST CHANCES FOR PRECIP DURING THE PERIOD WILL BE
TODAY.  WILL HAVE TO WATCH FOR THUNDER WITH ANY OF THE STRONGER LAKE
EFFECT BANDS THAT DEVELOP TODAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...LAKE EFFECT SNOW ADVISORY UNTIL 9 PM EDT THIS EVENING FOR
     PAZ002-003.
MARINE...GALE WARNING UNTIL 10 AM EDT THIS MORNING FOR LEZ061-142>149-
     162>169.

&&

SYNOPSIS...RANDEL
NEAR TERM...RANDEL
SHORT TERM...RANDEL
LONG TERM...KUBINA
AVIATION...KUBINA
MARINE...KUBINA
Hazardous weather outlook, Oct 28, 3:28 PM EDT, 14 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
328 PM EDT TUE OCT 28 2008

OHZ003-006>010-017>020-027>032-036>038-047-291930-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-
MEDINA-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MARION-MORROW-
HOLMES-KNOX-
328 PM EDT TUE OCT 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ011>014-021>023-033-089-PAZ001-291930-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-SUMMIT-PORTAGE-TRUMBULL-
MAHONING-ASHTABULA LAKESHORE-NORTHERN ERIE-
328 PM EDT TUE OCT 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-291930-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
328 PM EDT TUE OCT 28 2008

...GALE WARNING IN EFFECT UNTIL 10 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ002-003-291930-
SOUTHERN ERIE-CRAWFORD PA-
328 PM EDT TUE OCT 28 2008

...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
9 PM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Lake Effect Snow Warnings in Pennsylvania, 2008Every lake effect snow warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.